Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 113, NWS Amarillo, TX

June 12, 1997Hemphill County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 12, 1997, 9:13 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 9:13 PM CDT (02:13 UTC)
Expired
Jun 12, 1997, 10:15 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Hemphill County, TX, Wheeler County, TX

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:21 PM CDTHail 1.75Glazier, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3057 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 130213 RRA
SVRAMA
TXC211-483-130315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT THU JUN 12 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...HEMPHILL COUNTY...WHEELER COUNTY
 
AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
SEVERE THUNDERSTORMS. ONE IN NORTHWEST WHEELER COUNTY 12 MILES NORTHWEST
OF WHEELER NEAR MOBEETIE. ANOTHER IN SOUTHWEST HEMPHILL COUNTY 10 MILES
WEST OF GAGEBY. AND YET ANOTHER IN NORTHEAST HEMPHILL COUINTY 5 MILES
EAST OF CANADIAN. THE STORMS ARE MOVING EAST AT 20 TO 25 MILES AN HOUR.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHlERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:36 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 3:36 PM CDT, 5 hours 37 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUN 12 1997

SFC LOW NR GAG WITH WK CDFNT/TROF EXTDG SWWD PAST AMA.  ELY SFC WNDS
CONTG OVR NRN SXNS PROMOTING UPSLP FLOW.  DWPTS RMNG IN LOWER 60S ACRS
OK PNHDL WITH MID 60S DIRECTED TWD AREA FM DDC AREA.  TEMPS IN 80S
HAVE RESULTED IN HI INSTBY...SPCLY NRN ZNS.  DRYLN BGNG TO ENTER SWRN
ZNS ATTM...BUT CNVGNC NOT TOO STG AT PRESENT.  WITH THESE 2 BNDRYS IN
PLACE...WL CARRY POPS 1ST PD ALL ZNS.  WL FOLLOW SPC GUIDANCE FOR PSBL
SVR FOR NRN AND ERN SXNS...AND WL ALSO INCLUDE S-CNTRL...WHERE EFFECTS
OF APCHG JET STREAK WL BE FVBL.  WL TREND HIEST POPS NERN ZNS NR SFC
LOW...TAPERING OFF TO 20 PCT WRN AND SWRN ZNS WHERE MSTR NOT AS DEEP.
CONDS LOOD FVBL FOR MORE CNVTN FRI AND FRI NGT AS 1ST BNDRY RMNS IN
AREA AND NEXT VOT MAX PASSES OVHD.  H5 LOW DIGS TO SWRN U.S. BY WEEK-
END...WITH STRENGTHENING AND DIFLUENT FLOW FOR PNHDLS.  CONT WITH CHC
TRW THRU EXTDD.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Local storm report, Jun 12, 8:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
840 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    HARTLEY                   TX   1.75 INCH HAIL
06/12/97   HARTLEY                        TV SPOTTER RPT

0659 PM    DUMAS                     TX   .88 INCH HAIL
06/12/97   MOORE                          PUBLIC RPT

0709 PM    DUMAS                     TX   .88 INCH HAIL
06/12/97   MOORE                          PUBLIC RPT

0720 PM    SANFORD                   TX   1 INCH HAIL
06/12/97   HUTCHINSON                     WATER AUTHORITY RPT

0813 PM    WHEELER                   TX   1.75 INCH HAIL
06/12/97   WHEELER                        WHEELER SO RPT

0813 PM    2 N TWITTY                TX   TORNADO
06/12/97   WHEELER                        WHEELER SO RPT

0830 PM    WHEELER                   TX   1.75 INCH HAIL
06/12/97   WHEELER                        WHEELER FD RPT
Local storm report, Jun 12, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
840 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    HARTLEY                   TX   1.75 INCH HAIL
06/12/97   HARTLEY                        TV SPOTTER RPT

0659 PM    DUMAS                     TX   .88 INCH HAIL
06/12/97   MOORE                          PUBLIC RPT

0709 PM    DUMAS                     TX   .88 INCH HAIL
06/12/97   MOORE                          PUBLIC RPT

0720 PM    SANFORD                   TX   1 INCH HAIL
06/12/97   HUTCHINSON                     WATER AUTHORITY RPT

0813 PM    WHEELER                   TX   1.75 INCH HAIL
06/12/97   WHEELER                        WHEELER SO RPT

0813 PM    2 N TWITTY                TX   TORNADO
06/12/97   WHEELER                        WHEELERt SO RPT

0830 PM    WHEELER                   TX   1.75 INCH HAIL
06/12/97   WHEELER                        WHEELER FD RPT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:04 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore56 min
Jun 12, 7:15 PM CDTTornado WarningAMAWheeler60 min
Jun 12, 8:16 PM CDTTornado WarningAMAWheeler59 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningAMARoberts31 min
Jun 12, 9:08 PM CDTFlash Flood WarningAMAWheeler4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.